Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 21, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2018, 3:15 PM MST for Pima County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 3:15 PM MST (22:15 UTC)
- Expired
- Jul 17, 2018, 4:00 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 107 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
566 WUUS55 KTWC 172215 SVRTWC AZC019-172300- /O.NEW.KTWC.SV.W.0021.180717T2215Z-180717T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 315 PM MST TUE JUL 17 2018 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Southern Pima County in southeastern Arizona... * Until 400 PM MST. * At 314 PM MST, a severe thunderstorm was located 27 miles south of Kitt Peak, or 28 miles southeast of Sells, moving northwest at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Newfields and San Miguel. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3156 11179 3165 11179 3163 11157 3149 11156 TIME...MOT...LOC 2214Z 116DEG 7KT 3156 11163 HAIL...<.75IN WIND...60MPH $$ Zell
2 follow-up statements
511
WWUS55 KTWC 172233
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
333 PM MST TUE JUL 17 2018
AZC019-172300-
/O.CON.KTWC.SV.W.0021.000000T0000Z-180717T2300Z/
Pima-
333 PM MST TUE JUL 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR SOUTHERN PIMA COUNTY...
At 332 PM MST, a severe thunderstorm was located 26 miles southeast
of Sells, moving northwest at 10 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Newfields and San Miguel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3156 11179 3165 11179 3163 11157 3149 11156
TIME...MOT...LOC 2232Z 116DEG 7KT 3158 11167
HAIL...1.00IN
WIND...70MPH
$$
Zell993
WWUS55 KTWC 172252
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
352 PM MST TUE JUL 17 2018
AZC019-172302-
/O.EXP.KTWC.SV.W.0021.000000T0000Z-180717T2300Z/
Pima-
352 PM MST TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PIMA COUNTY WILL
EXPIRE AT 400 PM MST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3156 11179 3165 11179 3163 11157 3149 11156
TIME...MOT...LOC 2252Z 116DEG 7KT 3159 11169
$$
ZellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:55 PM MST, 20 minutes earlier.
Area forecast discussion, Jul 17, 2:55 PM MST, 20 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 255 PM MST Tue Jul 17 2018 .SYNOPSIS...Plenty of moisture and instability will remain in place to support daily showers and thunderstorms through at least the middle of the week. Partial drying from the east may lead to reduced thunderstorm coverage by the weekend, along with hotter temperatures. && .DISCUSSION...The upper low moving through Sonora, Mexico along with the northern extent of the inverted trough passing through Arizona was showing up nicely in Satellite water vapor imagery. Showers and a few thunderstorms were developing this afternoon in the vicinity of this upper low and across far western Pima county. This general area will be the main focus of showers and thunderstorm this evening and tonight. Cannot rule out a few thunderstorms farther north though. Otherwise, high pressure aloft will become established over the Great Basin region around Wednesday before shifting over the Desert Southwest this coming weekend. This adjustment in the position of the upper high will result in some warming and drying aloft by the end of the week. This warmer and drying will eventually translate to less thunderstorm activity and hotter daytime temperatures by the weekend. && .AVIATION...Valid through 19/00Z. Isolated to scattered -SHRA/TSRA mainly west of KTUS and near the International Border through the Cloud bases 8k-12k ft AGL with SCT- BKN clouds above 20k. Winds remain below 12 kts through the period, with stronger gusts possible around TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A shift in the weather pattern will begin to take place, bringing in drier air and reducing rain chances. However, isolated storms could still develop, especially over the higher terrain. Temperatures also gradually warm through the week. 20-ft winds remain below 15 mph, although the Upper Gila River Valley will experience gustier northwesterly winds at times. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:45 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 16, 6:32 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 23 min |
| Jul 16, 10:45 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Jul 17, 4:36 PM MST | Dust Storm Warning | TWC | Pima | 84 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.